Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 21, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2024, 5:49 PM MST for Mohave County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2024, 5:49 PM MST (00:49 UTC)
- Expired
- Jul 22, 2024, 9:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:02 PM MST | FLASH FLOOD | 9 Ne Dolan Springs, AZ | Flash flooding occurred at Archibald Wash over Pierce Ferry Road starting around 1902 and persisted through sunset. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 4017 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WGUS55 KVEF 230049
FFWVEF
AZC015-230430-
/O.NEW.KVEF.FF.W.0021.240723T0049Z-240723T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
549 PM PDT Mon Jul 22 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 930 PM MST.
* At 549 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Grand Canyon Ranch, Pierce Ferry Road, Antares Road, Grand Canyon
Skywalk, Dolan Springs and Peach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3552 11349 3534 11410 3572 11429 3606 11382
3583 11363 3556 11337
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JCS2 follow-up statements
879
WGUS75 KVEF 230217
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
717 PM PDT Mon Jul 22 2024
AZC015-230430-
/O.CON.KVEF.FF.W.0021.000000T0000Z-240723T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
717 PM MST Mon Jul 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST THIS
EVENING FOR CENTRAL MOHAVE COUNTY...
At 717 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Grand Canyon Ranch, Pierce Ferry Road, Antares Road, Grand Canyon
Skywalk, Dolan Springs and Peach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3552 11349 3534 11410 3572 11429 3606 11382
3583 11363 3556 11337
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JCS787
WGUS75 KVEF 230422
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
922 PM PDT Mon Jul 22 2024
AZC015-230432-
/O.EXP.KVEF.FF.W.0021.000000T0000Z-240723T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
922 PM MST Mon Jul 22 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST THIS EVENING FOR
CENTRAL MOHAVE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3552 11349 3534 11410 3572 11429 3606 11382
3583 11363 3556 11337
$$
JCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:29 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 22, 2:29 PM MST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 229 PM PDT Mon Jul 22 2024 .SYNOPSIS...Monsoonal moisture will continue to be recycled under the ridge resulting in continued chances for afternoon showers and thunderstorms through mid-to-late week. Temperatures will remain hotter than normal as the ridge remains positioned overhead. An incoming trough will scour out our monsoonal moisture and bring an end to the extreme heat of the past few weeks on Friday. Drier conditions and more seasonal temperatures are expected over the weekend. && .DISCUSSION...through Sunday. Persistent ridging over the Western US will continue through mid- to-late week, keeping temperatures 3 to 5 degrees hotter than normal and trapping monsoonal moisture under it. This moisture will continue to be recycled each afternoon, fueling isolated to scattered showers and thunderstorms across the area. As has been the case for the past few days, convection will develop in areas of higher terrain each afternoon before moving off the terrain and over area valleys. Collapsing storms will produce gusty outflow winds, which will help to kick off additional convection. Gusts associated with these outflow winds are expected to be around 40 to 55 mph with the potential for 60+ mph wind gusts with stronger storms. Outside of strong outflow winds, lightning, small hail, and heavy rain capable of resulting in flash flooding will be possible with any storms that develop. The Storm Prediction Center (SPC) has painted southern Mohave County and the lower Colorado River Valley with a Marginal Risk for severe weather in the form of strong outflow winds. High resolution (HiRes) models support this, showing storms in southeastern Mohave County producing strong outflow winds later this afternoon/early this evening. These winds will move west through the lower Colorado River Valley and into eastern San Bernardino County. As previously mentioned, chances for isolated showers and thunderstorms will continue each afternoon through Thursday. An incoming trough will scour moisture from the area and knock temperatures down to more seasonal values. These seasonal temperatures and drier conditions will continue through the weekend before ridging attempts to return next week. && .AVIATION...For Harry Reid...For the remainder of the morning, expect generally light east winds of 10 knots or less. A lot of uncertainty exists with respect to afternoon thunderstorms, which may develop as early as 22z. The more likely timeframe of thunderstorm impacts will be in the 23z-05z window, but confidence remains low enough such that TEMPOs will not be introduced at this time. Even if storms do not directly impact the airport, gusty outflow winds will be likely and could come from any direction, though it appears most likely that storms will develop north of KLAS and develop southward late afternoon into the evening hours. Should the stronger scenario play out, wind gusts of 40-50 knots will be possible, along with heavy rains and lightning. Activity should diminish by 07-09z with winds returning to 10 knots or less and resuming their east/northeast direction. A similar scenario appears probable for tomorrow as well, though confidence remains low. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and thunderstorms, along with gusty outflow winds may affect almost any terminal this afternoon and evening. The most likely timing will range from 22z-03z for northernmost terminals, to 00z-09z for the southern terminals. Gusty winds of 30-50 knots may occur with any stronger storms near terminals this afternoon and evening. Winds will generally remain diurnal outside of thunderstorms with KBIH seeing southerlies shifting to the northwest overnight, KDAG maintaining a generally west/northwest direction, and winds elsewhere becoming light and variable overnight. Given relatively high confidence in afternoon storms, will maintain the TEMPO for TSRA at KBIH with other sites likely to see introduction of TEMPOs as the afternoon progresses and confidence increases. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Stessman AVIATION...Austin For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 22, 4:18 PM MST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
418 PM PDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Tstm Wnd Gst 4 S Nipton 35.41N 115.26W
07/22/2024 M78 MPH San Bernardino CA Mesonet
Moore sensor measured 78 mph gust at 1402 as
well as 72 mph gusts between 1406 and 1413
and 67 mph gusts at 1416 from a nearby
thunderstorm.
&&
VARIANLocal storm report, Jul 22, 5:29 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
529 PM PDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Landslide 10 W Lone Pine 36.59N 118.23W
07/22/2024 Inyo CA Law Enforcement
Rock slide reported along Whitney Portal
Road from heavy rain nearby. Rocks blocked
both lanes of the road. Road is impassable.
&&
VARIANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:43 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Jul 22, 7:29 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.